Borderline tuberculoid leprosy in childhood onset systemic lupus erythematosus patient.
Leprosy is a contagious and chronic systemic granulomatous disease caused by the bacillus Mycobacterium leprae. To our knowledge, no case of leprosy in a childhood-onset systemic lupus erythematosus (c-SLE) patient has been reported. For a period of 31 years, 312 c-SLE patients were followed at the Pediatric Rheumatology Unit of our University Hospital. One of them (0.3%) had tuberculoid leprosy skin lesions during the disease course and is here reported. A 10-year-old boy from Northwest of Brazil was diagnosed with c-SLE based on malar rash, photosensitivity, oral ulcers, lymphopenia, proteinuria, positive antinuclear antibodies, anti-double-stranded DNA, anti-Sm and anti-Ro/SSA autoantibodies. He was treated with prednisone, hydroxychloroquine and intravenous cyclophosphamide, followed by mycophenolate mofetil. At 12-years-old, he presented asymmetric skin lesions characterized by erythematous plaques with elevated external borders and hypochromic center with sensory loss. Peripheral nerve involvement was not evidenced. No history of familial cases of leprosy was reported, although the region where the patient resides is considered to be endemic for leprosy. Skin biopsy revealed a well-defined tuberculoid form. A marked thickening of nerves was observed, often destroyed by granulomas, without evidence of Mycobacterium leprae bacilli. At that time, the SLEDAI-2K score was 4 and he had been receiving prednisone 15 mg/day, hydroxychloroquine 200 mg/day and mycophenolate mofetil 3 g/day. Paucibacillary treatment for leprosy with dapsone and rifampicine was also introduced. In conclusion, we have reported a rare case of leprosy in the course of c-SLE. Leprosy should always be considered in children and adolescents with lupus who present skin abnormalities, particularly with hypoesthesic or anesthesic cutaneous lesions.